My Dog Ate Ibuprofen and Is Vomiting: What Now?

Is your dog exhibiting some weird illness symptoms but you’re not quite sure what’s wrong with him? He might have ingested some Ibuprofen, an active ingredient in Advil and Nuprin, which is extremely toxic to dogs and cats alike. Or perhaps you know that your dog has indeed eaten some ibuprofen and for some reason, seems fine for now yet you’re worrying yourself sick.

Also Read: Does my dog have salmonella?

Understanding Ibuprofen Toxicity

Your pet will most likely come into contact with Ibuprofen by accidentally ingesting human pills or by you feeding them your meds without consulting the vet. Obviously this isn’t a smart idea because most human meds and foods tend to be toxic to animals because they’re tailored for human consumption.

The toxicity of Ibuprofen in pets is so extreme that just 200 mgs of an Ibuprofen tablets can cause your pet some serious health issues.

Also Read this article if your dog is suffering from a stomach upset

When your dog first ingests it, ibuprofen is very quickly absorbed into your dog’s intestines and stomach. It can also affect blood flow into your dog’s kidney and in extreme cases, can cause kidney failure. In the case of extreme high dosage, ibuprofen can also cause damage to your dog’s brain and mental health, leading to more problems such as seizures or even coma.


Symptoms To Look Out For

It can take anything from an hour to three days before your dog starts showing the first signs of toxicity. Of course this depends largely on the amount of Ibuprofen he’s been ingested but it usually absorbs into the bloodstream pretty quickly. The usual signs of Ibuprofen toxicity usually look something like this:

– Loss of appetite
– Constant dehydration
– An often dark coloured diarrhoea
– Vomiting
– Stomach discomfort
– Whitish gums

Usually, the most common side effect would be stomach discomfort and irritation. This might cause your dog to vomit or in extreme cases, even vomit blood. Your dog could also suffer from stomach ulcers if the effects on your dog’s stomach are severe. In some cases, blood transfusions may even be required if there is internal stomach bleeded.

Factors That Will Affect Toxicity

The overall effect of Ibuprofen on your pet will depend on a few factors such as your pet’s age, their weight and the type of medication that they’re taking, and this is the type of information that you vet will want to know when you take your pup in for a check-up. Other important information to have on hand if you suspect Ibuprofen toxicity in your pet includes:

– The length of time that has passed since Ibuprofen was ingested
– The symptoms exhibited by your pet so far
– Type of tablets that your pet consumed. It’ll help to bring the actual medicine bottle to determine the potency of the medicine
– The amount of tablets consumed

Immediate Action You Should Take

It’s vital to take some immediate steps as soon as you suspect Ibuprofen toxicity in your pet.
The best course of action is obviously to take your dog to the vet as soon as possible. Once there, the vet might ask you some questions regarding the poisoning, so be sure to consider having the information in the previous heading on hand before you go.


Luckily your vet will have a variety of treatments available to treat your pet, based on the severity of the situation. For example, if your dog has only recently ingested Ibuprofen then the first course of action will possibly be to induce vomiting.
Other treatment options include giving the dog some activated charcoal or even sedate him in order to flush out the intestines. This treatment is quite effective, granted that you’ve taken your pet in before the Ibuprofen starts damaging your pet’s liver and intestines.


Ibuprofen is quite dangerous and ingesting it in certain amounts may kill a small dog in a matter of hours. Hence it’s so important to take immediate action if your pet starts exhibiting any of the mentioned symptoms, and remember to stay calm.

To prevent Ibuprofen toxicity and protect your pet, try keep your meds in a safe place away from the reach of pets and small children. Also don’t give your pet any human meds that haven’t been greenlit by the vet.

Leave a Reply

Your email address will not be published. Required fields are marked *